Question of the Week # 179

Q179) A 48  Year old woman is evaluated in your office for a skin eruption that appeared three days ago. Her past medical history is significant for Rheumatoid arthritis for which she uses Methotrexate. She recently had increasing joint pain and she was placed on ibuprofen which takes about three times daily. Her joint pain is well controlled now.  She is now concerned about the skin eruption that is predominantly distributed on her arms, hands and feet. The eruption is painless.  On examination, there is no joint swelling or tenderness, range of motion in the joints is normal. Skin examination reveals the lesions as shown in the image below.

The most appropriate management option for this patient:

A)     Observation

B)      Stop Ibuprofen

C)      Start Acyclovir

D)      Intra-lesional corticosteroids

E)      Anti-citrullinated pep-tide levels

10 Responses

  1. Anti citruline is a marker for reumatoid so if you already know its reumatoid you dont need this test. They are target lesions.possibly from the meds or disease. either case its harmless. use some steroid cream mabe or just wait to see if it improves.

  2. Answer please

  3. Erythema Marginatum – MCC : HSV, then drugs. I would say Start Acyclovir

  4. Im Sorry Erythema MULTIFORME – HSV, Sulfa,Penicillamine, still i would start acyclovir…right Dr Red???

  5. B….Ibupofen can also cause erythema multiforme other than herpes, histoplasmosis and EBV

  6. A”……..Erythema multiforme is frequently self-limiting and requires no treatment

  7. Answer B

    This is a case of Erythema Multiforme (EM) due to NSAIDS in a RA patient. The treatment of EM is preventing the offending agent and observing the lesion 80% of the time. Apart from that you prevent further infection of the target lesions. There’s no point starting Acyclovir in this patient because there’s no history of HSV or sores and there’s no point in a fairytale diagnosis that does not exist. MTX and sulfa drugs can also cause EM but that is not one of the options. The patient does not have any fever or any sign of infection so there’s no point giving antibiotics or antiviral drugs. You could have observed this patient if you had no idea as to what the drug was.

    OBSERVATION is the best approach but in this case the answer is stopping the offending agent which is the NSAID (brufen). No need to do Anti-CCP, you know the patient has rheumatoid arthritis, on Methotrexate!

    • well explained Mufydoc .

  8. ans B which is common drug causes EM

  9. b

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: